Nevada, 2005High Wind in Nevada, January 9, 2005
January 9, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 8, 3:30 PM PST, 9 hours 5 minutes earlier.
Area forecast discussion, Jan 8, 3:30 PM PST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST SAT JAN 8 2005
.SHORT TERM...
INTENSE LOW PRESSURE SYSTEM OFF PAC NW CST WITH STRONG
SWLY FLOW ALOFT OVER AREA TODAY AND TONIGHT. MTN TOP WINDS
ALONG SIERRA CREST OVER 140 MPH FROM SW WHILE WRN NV VALLEYS
MORE SOUTHERLY AT 20 TO 40 MPH. STRONG WINDS COMBINED WITH
HEAVY SNOW CREATING WIDESPREAD WHITE OUT CONDITIONS WITH
BLOWING AND DRIFTING SNOW OVER EXPOSED AREAS IN THE SIERRA AND WRN
NV VALLEYS THROUGH THIS EVENING. DYNAMIC LIFTING AND INSTABLITY DROP
OFF AFTER 10 PM THIS EVENING WITH MAINLY LIGHT OROGRAPHIC SNOW
EXPECTED ON SUNDAY WITH LIGHT SPILLOVER SNOW SHOWERS INTO WRN NV
VALLEYS. NEXT COLD FRONT PUSHES THROUGH AREA LATE MONDAY AFTERNOON
AND EVENING WITH ANOTHER ROUND OF HEAVY SNOW. ADDITIONAL SNOW
ACCUMULATIONS OF 12 TO 18 INCHES IN WRN NV VALLEYS WEST OF
HIGHWAY 395 WITH 2 TO 4 FEET IN TAHOE BASIN AND 4 TO 7 FEET
ABOVE 7000 FEET ALONG SIERRA CREST BY TUESDAY MORNING. SYSTEM
MOVES THROUGH AREA TUESDAY MORNING WITH DECREASING SNOW SHOWERS
TUESDAY DURING THE DAY. CLEARING TUESDAY NIGHT WITH VERY COLD
LOW TEMPERATURES WED MORNING WITH FRESH SNOW COVER. CYLKE
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGING IN THE EASTERN PACIFIC WILL BRING A DRY NORTHWEST FLOW
TO THE REGION. RECENT HEAVY SNOWFALL WILL KEEP VALLEY TEMPERATURES
COLD...WELL BELOW GUIDANCE. INCREASING DAYTIME RADIATION WILL
NONETHELESS ALLOW FOR SOME SLOW SNOWMELT...LEADING TO FOG
DEVELOPMENT. I KEPT TEMPERATURES FAIRLY STEADY THROUGH THE EXTENDED
FOR NOW...WITH NOT MUCH OF A CHANGE IN GFS 850-700 MB COLUMN. 00Z
GFS UNDERCUTS THE RIDGE WITH A WEAK SHORTWAVE MOVING INTO SOUTHERN
NEVADA ON SATURDAY. I ADDED SOME LOW POPS IN...BUT KEPT DRY FOR NOW
AS IT APPEARS THAT BETTER DEVELOPMENT WILL OCCUR AS THE LOW ENTERS
THE UTAH/ARIZONA REGION. SHULZ
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 4 AM TUESDAY.
.SNOW AND BLOWING SNOW ADVISORY NVZ001-004 THRU 10 PM THIS
EVENING.
.CA...WINTER STORM WARNING CAZ070>073 THRU 4 AM TUESDAY.
&&Hazardous weather outlook, Jan 8, 6:46 AM PST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
646 AM PST SAT JAN 8 2005
CAZ070>073-NVZ001>005-091500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
646 AM PST SAT JAN 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOWFALL IS EXPECTED TO CONTINUE THROUGH MONDAY EVENING BEFORE
TAPERING OFF TO SNOW SHOWERS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.
JBONK
In the hours before
Local storm report, Jan 8, 8:52 PM PST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
852 PM PST SAT JAN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HEAVY SNOW 7 NE VIRGINIA CITY 39.38N 119.55W
01/08/2005 21.0 INCH STOREY NV TRAINED SPOTTER
HIGHLANDS AREA. STORM TOTAL.
0610 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 26.0 INCH WASHOE NV TRAINED SPOTTER
SOUTHWEST RENO NEAR CAUGHLIN RANCH SHOPPING CENTER. STORM
TOTAL SO FAR.
0700 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 21.0 INCH WASHOE NV NWS EMPLOYEE
NORTH END OF TOWN. STORM TOTAL.
0730 PM NON-TSTM WND GST 5 E GARDNERVILLE 38.94N 119.64W
01/08/2005 55 MPH DOUGLAS NV TRAINED SPOTTER
&&
CSHULZLocal storm report, Jan 8, 10:51 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
1051 PM PST SAT JAN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HEAVY SNOW NEW WASHOE CITY 39.30N 119.77W
01/08/2005 18.0 INCH WASHOE NV TRAINED SPOTTER
STORM TOTAL AT 5200 FT.
0800 PM HEAVY SNOW N RENO 39.54N 119.82W
01/08/2005 22.0 INCH WASHOE NV NWS EMPLOYEE
NORTH END OF TOWN. STORM TOTAL.
0730 PM NON-TSTM WND GST 5 E GARDNERVILLE 38.94N 119.64W
01/08/2005 55 MPH DOUGLAS NV TRAINED SPOTTER
0610 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 26.0 INCH WASHOE NV TRAINED SPOTTER
SOUTHWEST RENO NEAR CAUGHLIN RANCH SHOPPING CENTER. STORM
TOTAL SO FAR.
0610 PM HEAVY SNOW 7 NE VIRGINIA CITY 39.38N 119.55W
01/08/2005 21.0 INCH STOREY NV TRAINED SPOTTER
HIGHLANDS AREA. STORM TOTAL.
0541 PM HEAVY SNOW LAKEVIEW 39.21N 119.80W
01/08/2005 21.0 INCH CARSON CITY NV TRAINED SPOTTER
STORM TOTAL/39 INCHES ON THE GROUND
0534 PM HEAVY SNOW SPARKS 39.54N 119.74W
01/08/2005 14.0 INCH WASHOE NV NWS EMPLOYEE
24 HOUR TOTAL
0531 PM HEAVY SNOW WELLINGTON 38.76N 119.38W
01/08/2005 17.0 INCH LYON NV TRAINED SPOTTER
STORM TOTAL.
0529 PM HEAVY SNOW JOHNSON LANE 39.05N 119.72W
01/08/2005 11.0 INCH DOUGLAS NV TRAINED SPOTTER
STORM TOTAL
0524 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 17.0 INCH WASHOE NV TRAINED SPOTTER
TOTAL SNOW
0518 PM NON-TSTM WND GST 6 SW GARDNERVILLE 38.88N 119.81W
01/08/2005 58 MPH DOUGLAS NV TRAINED SPOTTER
0515 PM HEAVY SNOW HEAVENLY VALLEY 38.96N 119.89W
01/08/2005 72.0 INCH DOUGLAS NV SKI RESORT
58-72 INCH STORM TOTAL AT 7400 FT AND ABOVE.
0500 PM HEAVY SNOW ALPINE MEADOWS 39.17N 120.22W
01/08/2005 39.0 INCH PLACER CA SKI RESORT
28-39 INCH STORM TOTAL. 19-27 INCHES IN PAST 24 HOURS.
0500 PM NON-TSTM WND GST SOUTH LAKE TAHOE 38.94N 119.98W
01/08/2005 75 MPH EL DORADO CA AMATEUR RADIO
0435 PM NON-TSTM WND GST 10 S RENO 39.39N 119.82W
01/08/2005 50 MPH WASHOE NV TRAINED SPOTTER
STEAMBOAT VALLEY
0430 PM HEAVY SNOW KIRKWOOD SKI AREA 38.68N 120.04W
01/08/2005 60.0 INCH ALPINE CA SKI RESORT
54-60 INCH STORM TOTAL. 40-48 INCHES IN PAST 24 HOURS.
0315 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 10.0 INCH WASHOE NV TRAINED SPOTTER
24 HOUR TOTAL
0315 PM HEAVY SNOW MOUNT ROSE SKI AREA 39.33N 119.89W
01/08/2005 60.0 INCH WASHOE NV SKI RESORT
48-60 INCH STORM TOTAL. 32-42 INCHES IN PAST 24 HOURS.
0300 PM HEAVY SNOW COLD SPRINGS VALLEY 39.67N 119.96W
01/08/2005 18.0 INCH WASHOE NV NWS EMPLOYEE
STORM TOTAL
0238 PM HEAVY SNOW SUN VALLEY 39.60N 119.78W
01/08/2005 16.0 INCH WASHOE NV NWS EMPLOYEE
10 INCHES OVERNIGHT TO 1430 LST.
0238 PM HEAVY SNOW S RENO 39.54N 119.82W
01/08/2005 10.0 INCH WASHOE NV TRAINED SPOTTER
10 INCH TOTAL TODAY
0155 PM HEAVY SNOW 5 N VIRGINIA CITY 39.38N 119.64W
01/08/2005 18.0 INCH STOREY NV OTHER FEDERAL
STORM TOTAL AT 6000 FT. CURRENT SNOWFALL RATE 3-4 INCHES
PER HOUR.
0125 PM NON-TSTM WND GST ZEPHYR COVE 39.00N 119.96W
01/08/2005 55 MPH DOUGLAS NV TRAINED SPOTTER
0120 PM HEAVY SNOW 5 SE JANESVILLE 40.25N 120.48W
01/08/2005 16.0 INCH LASSEN CA TRAINED SPOTTER
STORM TOTAL.
&&Local storm report, Jan 8, 10:54 PM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
1054 PM PST SAT JAN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HEAVY SNOW 4 NE RENO 39.58N 119.77W
01/08/2005 31.8 INCH WASHOE NV OFFICIAL NWS OBS
AT NWS OFFICE. STORM TOTAL SINCE 5 AM FRIDAY. 24.5 INCHES
SINCE MIDNIGHT. ELEVATION 4973 FEET.
0940 PM HEAVY SNOW NEW WASHOE CITY 39.30N 119.77W
01/08/2005 18.0 INCH WASHOE NV TRAINED SPOTTER
STORM TOTAL AT 5200 FT.
0800 PM HEAVY SNOW N RENO 39.54N 119.82W
01/08/2005 22.0 INCH WASHOE NV NWS EMPLOYEE
NORTH END OF TOWN. STORM TOTAL.
0730 PM NON-TSTM WND GST 5 E GARDNERVILLE 38.94N 119.64W
01/08/2005 55 MPH DOUGLAS NV TRAINED SPOTTER
0610 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 26.0 INCH WASHOE NV TRAINED SPOTTER
SOUTHWEST RENO NEAR CAUGHLIN RANCH SHOPPING CENTER. STORM
TOTAL SO FAR.
0610 PM HEAVY SNOW 7 NE VIRGINIA CITY 39.38N 119.55W
01/08/2005 21.0 INCH STOREY NV TRAINED SPOTTER
HIGHLANDS AREA. STORM TOTAL.
0541 PM HEAVY SNOW LAKEVIEW 39.21N 119.80W
01/08/2005 21.0 INCH CARSON CITY NV TRAINED SPOTTER
STORM TOTAL/39 INCHES ON THE GROUND
0534 PM HEAVY SNOW SPARKS 39.54N 119.74W
01/08/2005 14.0 INCH WASHOE NV NWS EMPLOYEE
24 HOUR TOTAL
0531 PM HEAVY SNOW WELLINGTON 38.76N 119.38W
01/08/2005 17.0 INCH LYON NV TRAINED SPOTTER
STORM TOTAL.
0529 PM HEAVY SNOW JOHNSON LANE 39.05N 119.72W
01/08/2005 11.0 INCH DOUGLAS NV TRAINED SPOTTER
STORM TOTAL
0524 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 17.0 INCH WASHOE NV TRAINED SPOTTER
TOTAL SNOW
0518 PM NON-TSTM WND GST 6 SW GARDNERVILLE 38.88N 119.81W
01/08/2005 58 MPH DOUGLAS NV TRAINED SPOTTER
0515 PM HEAVY SNOW HEAVENLY VALLEY 38.96N 119.89W
01/08/2005 72.0 INCH DOUGLAS NV SKI RESORT
58-72 INCH STORM TOTAL AT 7400 FT AND ABOVE.
0500 PM HEAVY SNOW ALPINE MEADOWS 39.17N 120.22W
01/08/2005 39.0 INCH PLACER CA SKI RESORT
28-39 INCH STORM TOTAL. 19-27 INCHES IN PAST 24 HOURS.
0500 PM NON-TSTM WND GST SOUTH LAKE TAHOE 38.94N 119.98W
01/08/2005 75 MPH EL DORADO CA AMATEUR RADIO
0435 PM NON-TSTM WND GST 10 S RENO 39.39N 119.82W
01/08/2005 50 MPH WASHOE NV TRAINED SPOTTER
STEAMBOAT VALLEY
0430 PM HEAVY SNOW KIRKWOOD SKI AREA 38.68N 120.04W
01/08/2005 60.0 INCH ALPINE CA SKI RESORT
54-60 INCH STORM TOTAL. 40-48 INCHES IN PAST 24 HOURS.
0315 PM HEAVY SNOW MOUNT ROSE SKI AREA 39.33N 119.89W
01/08/2005 60.0 INCH WASHOE NV SKI RESORT
48-60 INCH STORM TOTAL. 32-42 INCHES IN PAST 24 HOURS.
0315 PM HEAVY SNOW RENO 39.54N 119.82W
01/08/2005 10.0 INCH WASHOE NV TRAINED SPOTTER
24 HOUR TOTAL
0300 PM HEAVY SNOW COLD SPRINGS VALLEY 39.67N 119.96W
01/08/2005 18.0 INCH WASHOE NV NWS EMPLOYEE
STORM TOTAL
0238 PM HEAVY SNOW SUN VALLEY 39.60N 119.78W
01/08/2005 16.0 INCH WASHOE NV NWS EMPLOYEE
10 INCHES OVERNIGHT TO 1430 LST.
0238 PM HEAVY SNOW S RENO 39.54N 119.82W
01/08/2005 10.0 INCH WASHOE NV TRAINED SPOTTER
10 INCH TOTAL TODAY
0155 PM HEAVY SNOW 5 N VIRGINIA CITY 39.38N 119.64W
01/08/2005 18.0 INCH STOREY NV OTHER FEDERAL
STORM TOTAL AT 6000 FT. CURRENT SNOWFALL RATE 3-4 INCHES
PER HOUR.
0125 PM NON-TSTM WND GST ZEPHYR COVE 39.00N 119.96W
01/08/2005 55 MPH DOUGLAS NV TRAINED SPOTTER
0120 PM HEAVY SNOW 5 SE JANESVILLE 40.25N 120.48W
01/08/2005 16.0 INCH LASSEN CA TRAINED SPOTTER
STORM TOTAL.
&&High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- January 9, 12:35 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 52 kt (60 mph) wind gust reported by a trained weather spotter 8 miles south of Reno.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, January 9 to 11, 2005$21 million · 3 events
- Flash Flooding in California, January 9, 2005$5.1 million · 2 events
- Flood in California, January 9 to 11, 20051 injured · $3.0 million · 1 event
- Flooding in California, January 9 to 11, 2005$3.0 million · 4 events
- Flash Flood in California, January 9, 2005$1.7 million · 1 event
- Flash Flood in California, January 9, 2005$1.0 million · 1 event
- Flash Flood in California, January 9, 2005$500,000 · 1 event
- Flash Flood in California, January 9, 2005$300,000 · 1 event
- Flooding in California, January 9 to 10, 2005$265,000 · 3 events
- Flash Flood in California, January 9, 2005$150,000 · 1 event
- Flood in California, January 9, 2005$80,000 · 1 event
- Flash Flood in California, January 9, 2005$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470382.